Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2017, 6:15 PM CDT for Burt County, Dodge County, Washington County, Nebraska; Harrison County, Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 6:15 PM CDT (23:15 UTC)
- Expired
- May 16, 2017, 7:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Burt County, NE, Dodge County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 26 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:30 PM CDT | TSTM WND GST 70 | 2 Wnw Fort Calhoun, NE | 70MPH WINDS RECORDED BY AUTOMATED WEATHER STATION. |
| May 16, 6:47 PM CDT | TSTM WND DMG | Blair, NE | ROOF DAMAGE TO HOME IN BLAIR |
| May 16, 7:02 PM CDT | TSTM WND GST 65 | Tekamah, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
832
WUUS53 KOAX 162315
SVROAX
IAC085-NEC021-053-177-170000-
/O.NEW.KOAX.SV.W.0073.170516T2315Z-170517T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
615 PM CDT TUE MAY 16 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Southwestern Harrison County in southwestern Iowa...
Southeastern Burt County in east central Nebraska...
Washington County in east central Nebraska...
Southeastern Dodge County in east central Nebraska...
* Until 700 PM CDT
* At 615 PM CDT, a severe thunderstorm was located over Arlington, or
21 miles northwest of Omaha, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fremont, Blair, Tekamah, Arlington, Fort Calhoun, Nickerson,
Kennard, Herman and Washington.
This includes the following highways...
Highway 275 IN Nebraska between mile markers 153 and 156.
Highway 30 IN Iowa between mile markers 1 and 2.
Highway 30 IN Nebraska between mile markers 426 and 450.
Highway 75 IN Nebraska between mile markers 102 and 132.
Highway 77 IN Nebraska between mile markers 117 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4140 9597 4140 9647 4156 9654 4185 9614
4148 9602
TIME...MOT...LOC 2315Z 254DEG 41KT 4144 9636
HAIL...1.25IN
WIND...60MPH
$$
MILLER3 follow-up statements
218
WWUS53 KOAX 162324
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
624 PM CDT TUE MAY 16 2017
IAC085-NEC021-053-177-170000-
/O.CON.KOAX.SV.W.0073.000000T0000Z-170517T0000Z/
Harrison IA-Burt NE-Washington NE-Dodge NE-
624 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN HARRISON...SOUTHEASTERN BURT...WASHINGTON AND
SOUTHEASTERN DODGE COUNTIES...
At 624 PM CDT, a severe thunderstorm was located over Kennard, or 16
miles northwest of Omaha, moving east at 50 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Fremont, Blair, Tekamah, Arlington, Fort Calhoun, Nickerson, Kennard,
Herman and Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4140 9597 4140 9647 4156 9654 4185 9614
4148 9602
TIME...MOT...LOC 2324Z 256DEG 44KT 4146 9618
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...80MPH
$$
MILLER483
WWUS53 KOAX 162346
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
646 PM CDT TUE MAY 16 2017
NEC053-162355-
/O.CAN.KOAX.SV.W.0073.000000T0000Z-170517T0000Z/
Dodge NE-
646 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DODGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Iowa...and east central Nebraska.
LAT...LON 4142 9629 4154 9645 4161 9644 4185 9614
4150 9603 4140 9597
TIME...MOT...LOC 2345Z 272DEG 61KT 4152 9585
$$
IAC085-NEC021-177-170000-
/O.CON.KOAX.SV.W.0073.000000T0000Z-170517T0000Z/
Harrison IA-Burt NE-Washington NE-
646 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN HARRISON...SOUTHEASTERN BURT AND WASHINGTON
COUNTIES...
At 645 PM CDT, a severe thunderstorm was located near Missouri
Valley, or 19 miles northeast of Omaha, moving east at 70 mph.
Storms with hail extended back to about 5 miles west of Blair.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Blair, Tekamah, Fort Calhoun, Kennard and Herman.
This includes the following highways...
Highway 30 IN Iowa between mile markers 1 and 2.
Highway 30 IN Nebraska between mile markers 435 and 450.
Highway 75 IN Nebraska between mile markers 102 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4142 9629 4154 9645 4161 9644 4185 9614
4150 9603 4140 9597
TIME...MOT...LOC 2345Z 272DEG 61KT 4152 9585
HAIL...1.25IN
WIND...70MPH
$$
MILLER656
WWUS53 KOAX 162354
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
654 PM CDT TUE MAY 16 2017
IAC085-NEC021-177-170004-
/O.EXP.KOAX.SV.W.0073.000000T0000Z-170517T0000Z/
Harrison IA-Burt NE-Washington NE-
654 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARRISON...
SOUTHEASTERN BURT AND WASHINGTON COUNTIES WILL EXPIRE AT 700 PM
CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Iowa...and east central Nebraska.
LAT...LON 4142 9629 4154 9645 4161 9644 4185 9614
4150 9603 4140 9597
TIME...MOT...LOC 2354Z 254DEG 41KT 4155 9573
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:17 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 16, 3:17 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 317 PM CDT Tue May 16 2017 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 16 2017 WV imagery this afternoon showing a deep longwave trof cutting through the western CONUS with potent southern tier vort max currently over southern CA/western AZ. At the surface...relatively weak low pressure was centered in eastern CO with a stagnant thermal boundary extending into eastern Neb then northern IA. A second boundary/cold front was situated from central MN to southwest SD. Daytime heating/influx of moisture has pushed instability parameters to the extreme with MLCAPES 2500-3500J/kg over the region. A highly unstable environment will be in place to allow for convective development in western KS this afternoon...which will eventually reach the CWA early this evening. Expect updraft initiation on nose of 8-9C/km low level lapse rates protruding into moisture rich environment...promoting rapid storm development. All this coincident to boundary layer theta-E convergence. HRRR and RAP13 have been pretty consistent the last several runs showing the cluster of western KS storms will cross into 0-3km bulk shear of 40kt or so...forming into a QLCS. Complex is progged then to quickly race along the Neb/KS border during the early evening hours before crossing into southeastern Neb/extreme southwest IA. Along with probable severe wind gusts(increasing layer differential max theta-E)...an isolated tornado forming along the bowing line segment cannot be ruled out. Meanwhile farther north...narrow line of convection is progged to fire later the afternoon along a stagnant surface boundary extending from south-central Neb into west-central IA. Activity will expand then in areal coverage mainly over northeast Neb/west-central IA toward mid evening. Steep mid-level lapse rates topping moisture rich boundary layer suggest severe hail producers are quite probable. In addition...a heavy rain threat will be in place as well tonight. The last several runs of both NAM/GFS show continuity advertising a high degree of precipitation efficiency consisting of deep warm cloud layer/strong moist low level inflow...and 30-40 microbars of omega coincident to PWS approaching 2" Wednesday/Wednesday evening...core of southwest shortwave trof will lift right over the CWA and bring wrap around precip mainly over the northern CWA. Precip chances continue Thursday afternoon through Friday associated with a large and relatively slow moving upper low/several impulses exiting the Rockies. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 16 2017 Precip chances continue into the early part of next weekend accompanied by a noticeable cooling trend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1207 PM CDT Tue May 16 2017 Gusty south winds will continue this afternoon across eastern Nebraska with scattered-broken clouds at around FL040. Thunderstorms are expected to form to the west this afternoon before moving into the area this evening. Short-term model guidance remains in good agreement in suggesting that a bowing line of storms will affect the Lincoln and Omaha areas between about 01 and 04z. As such, a mention of strong wind gusts have been included in the TAFs during that time frame. Otherwise, expect episodic showers and thunderstorms overnight into Wednesday morning with the potential for more widespread MVFR ceilings developing late tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Mead
Hazardous weather outlook, May 16, 4:22 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 422 PM CDT Tue May 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 422 PM CDT Tue May 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY A highly unstable and moist environment will be in place to promote severe thunderstorm development late this afternoon before increasing in areal coverage through the evening. The primary severe weather threat along and south of I-80 will be damaging wind gusts with the potential for an isolated tornado. For areas north of I-80...the main threat will be large hail and damaging winds. In addition...the possibility for heavy rainfall and localized flooding is quite high in association with more intense thunderstorms. Even though the severe weather will likely come to a close around midnight, the threat for flooding will continue with showers and thunderstorms across the region later tonight. Thunderstorms will also be possible again on Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY The chance of thunderstorms will extend into Wednesday evening and again Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will liklely be needed late this afternoon and tonight. Fobert
In the hours before
Special weather statement, May 16, 4:46 PM CDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 446 PM CDT TUE MAY 16 2017 NEZ050-065-066-078-162200- Seward NE-Butler NE-Lancaster NE-Saline NE- 446 PM CDT TUE MAY 16 2017 ...Significant Weather Advisory for NORTHWESTERN LANCASTER... SEWARD...NORTHWESTERN SALINE AND SOUTHWESTERN BUTLER COUNTIES UNTIL 500 PM CDT... At 443 PM CDT, Doppler radar was tracking strong thunderstorms just west of Beaver Crossing, or 13 miles east of York, moving northeast at 40 mph. Other storms were developing over parts of south central Nebraska. Hail and winds in excess of 40 mph will be possible with these storms. Intensification is likely between 500 pm and 530 pm. Locations impacted include... Seward, Milford, Friend, Utica, Beaver Crossing, Staplehurst, Garland, Pleasant Dale, Bee, Ulysses, Goehner, Cordova, Surprise, Pawnee State Recreation Area, Blue River State Recreation Area and Tamora. This includes Interstate 80 IN Nebraska between mile markers 366 and 392. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4107 9737 4118 9714 4083 9682 4055 9737 TIME...MOT...LOC 2143Z 224DEG 34KT 4080 9736 MILLER
Local storm report, May 16, 5:02 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
502 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL TAMORA 40.90N 97.22W
05/16/2017 E1.00 INCH SEWARD NE FIRE DEPT/RESCUE
&&
KGROSSLocal storm report, May 16, 5:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
524 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SEWARD 40.91N 97.10W
05/16/2017 M1.00 INCH SEWARD NE TRAINED SPOTTER
&&
MEADLocal storm report, May 16, 5:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
542 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 2 SSW FREMONT 41.41N 96.51W
05/16/2017 E1.75 INCH DODGE NE NWS EMPLOYEE
QUARTER TO GOLFBALL HAIL
&&
DFOBERTLocal storm report, May 16, 5:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 6 N VALPARAISO 41.17N 96.83W
05/16/2017 E1.25 INCH SAUNDERS NE PUBLIC
QUARTER TO HALF DOLLAR SIZED HAIL
&&
KGROSSLocal storm report, May 16, 5:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
552 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL FREMONT 41.44N 96.49W
05/16/2017 E1.75 INCH DODGE NE PUBLIC
UP TO GOLFBALL SIZED HAIL
&&
KGROSSThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:12 PM CDT | Special Weather Statement | OAX | Butler, Seward | 18 min |
| May 15, 10:25 PM CDT | Special Weather Statement | OAX | Antelope | 35 min |
| May 15, 10:41 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 34 min |
| May 15, 10:43 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| May 15, 10:58 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| May 15, 11:04 PM CDT | Special Weather Statement | OAX | Platte | 41 min |
| May 15, 11:11 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton, Wayne | 34 min |
| May 15, 11:16 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 44 min |
| May 15, 11:27 PM CDT | Special Weather Statement | OAX | Antelope, Boone, Madison, Pierce, Platte | 48 min |
| May 15, 11:30 PM CDT | Special Weather Statement | OAX | Cuming | 30 min |
| May 15, 11:40 PM CDT | Special Weather Statement | OAX | Wayne | 50 min |
| May 15, 11:47 PM CDT | Special Weather Statement | OAX | Butler, Saline, Seward | 43 min |
| May 16, 12:05 AM CDT | Special Weather Statement | OAX | Thurston | 40 min |
| May 16, 4:46 PM CDT | Special Weather Statement | OAX | Seward | 14 min |
| May 16, 4:52 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 38 min |
| May 16, 5:19 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 41 min |
| May 16, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 34 min |
| May 16, 5:35 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 40 min |
| May 16, 5:53 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Dodge, Douglas, Lancaster, Sarpy, Saunders and 1 more | 52 min |
| May 16, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Washington | 42 min |
| May 16, 6:37 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 38 min |
| May 16, 6:54 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 36 min |
| May 16, 6:43 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.